Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 7, 2017, 6:27 PM CDT for Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 7, 2017, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WGUS54 KHUN 072327
FFWHUN
ALC103-080230-
/O.NEW.KHUN.FF.W.0011.170807T2327Z-170808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
627 PM CDT MON AUG 7 2017
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Northwestern Morgan County in north central Alabama...
* Until 930 PM CDT
* At 626 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain has already fallen in the last hour. An
additional one to two inches is possible in the next three hours.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Decatur, Hartselle, Priceville, Trinity, Somerville and Basham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3447 8708 3462 8707 3461 8697 3458 8691
3457 8687 3455 8683 3455 8676 3458 8672
3459 8669 3447 8670
$$
AMP2 follow-up statements
073
WGUS74 KHUN 080050
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
750 PM CDT MON AUG 7 2017
ALC103-080230-
/O.CON.KHUN.FF.W.0011.000000T0000Z-170808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan AL-
750 PM CDT MON AUG 7 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHWESTERN MORGAN COUNTY...
At 748 PM CDT, Doppler radar and automated rain gauges indicated
that earlier thunderstorms produced heavy rain over the warned area.
Two to three inches of rain have already fallen, with additional
light rain expected to continue over the next two hours. Flash
flooding may be occurring along low-lying spots and near streams and
creeks.
Some locations that will experience flooding include...
Decatur, Hartselle, Priceville, Trinity, Somerville and Basham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3447 8708 3462 8707 3461 8697 3458 8691
3457 8687 3455 8683 3455 8676 3458 8672
3459 8669 3447 8670
$$
AMP875
WGUS74 KHUN 080222
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
922 PM CDT MON AUG 7 2017
ALC103-080230-
/O.EXP.KHUN.FF.W.0011.000000T0000Z-170808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan AL-
922 PM CDT MON AUG 7 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN MORGAN COUNTY WILL EXPIRE
AT 930 PM CDT...
The heavy rain has ended. Flash Flooding is no longer expected to
pose a threat. However, some lingering minor flooding issues may
persist over the next couple of hours. Please use extra caution if
traveling tonight and continue to heed any remaining road closures
that may be in effect.
LAT...LON 3447 8708 3462 8707 3461 8697 3458 8691
3457 8687 3455 8683 3455 8676 3458 8672
3459 8669 3447 8670
$$
AMPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:42 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 7, 2:42 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 242 PM CDT Mon Aug 7 2017 .NEAR TERM...(Tonight) Issued at 242 PM CDT Mon Aug 7 2017 As of early afternoon, the cold front was situated from the Mid Atlantic region southwest through Middle Tennessee to near the Texas Hill Country. Overall, the front has made very little southward movement today as the upper flow remains westerly in nature. A rather challenging forecast even in the near term to be honest. The high resolution/convection allowing models have struggled in the current pattern and overall forecast confidence is low. Latest radar imagery shows an ill defined fine line extending from Chattanooga through Huntsville to near Muscle Shoals. Some enhancement was noted on GOES-16 Vis/IR but limited instability has generally kept development at a minimum. For this evening/tonight, will ramp pops back up into the high chance/likely category as we may see additional lift associated with an approaching shortwave trough/vort max that is producing waves of precipitation across LA/MS. Several of the models hint at this, but again the current trends are not being resolved very well. Front will slowly make its way south late tonight with additional push from lowering heights aloft associated with the shortwave trough. .SHORT TERM...(Tuesday through Wednesday) Issued at 242 PM CDT Mon Aug 7 2017 Frontal placement will be everything over the next couple of days. Some discrepancies in this area continue to make the forecast challenging. The overall trends indicate the front will push just south of the region on Tuesday and perhaps meander back a bit on Wednesday as an ill defined warm front. Although the better low level convergence will be along the I-20 corridor on Tuesday, will continue fairly high pops for southern areas with a notable tapering to the north. This also matches the WPC QPF guidance which has a notable north-south gradient. For Wednesday, a general PoP gradient will once again be noted in the grids and only adjusted the previous forecast up slightly based on the 12z trends. Expect temperatures to be a touch warmer on Wednesday with a bit more clearing anticipated. However, the highs will remain several degrees below normal through mid week. .LONG TERM...(Wednesday night through Sunday) Issued at 242 PM CDT Mon Aug 7 2017 Unsettled - would be a quick descriptor of the extended forecast, into early next week. Bermuda-like high pressure, layered off of the southeast coast will continued to bring a southerly flow across the Tennessee Valley. This will advect moisture well inland from a very warm Gulf of Mexico (water temperatures in the mid/upper 80s). The flow from the surface to ~850mb for most of the extended period were southerly, which will keep the moisture feed continuing. As such, daily chances for showers and thunderstorms will continue. The best rain chances for from blended model output this go around will be on Thursday, with the GFS/ECMWF/Canadian all indicating a precip maxima across the Tennessee Valley during that time. Raised rain chances to the likely range then. Rain chances lessen somewhat, but will continue into the weekend and early next week, as the moisture feed continues. The southerly flow may be interrupted somewhat on Saturday as a frontal boundary nears the region from the north. The EC and Canadian were more aggressive bringing this boundary across the region, while the GFS was tending to keep the warm air in place. Raised PoPs again into the likely range on Sunday with deeper moisture back in place. Late in this period, a frontal boundary should be moving towards the region. The GFS/Canadian were the more aggressive models with this boundary, while the EC had the boundary more to our north. Low confidence on either solution this far out. All in all, there should be more clouds than sun for most of the extended period, with daily high temperatures trending below seasonable norms, mostly in the mid/upper 80s rather than around a usual 91. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1217 PM CDT Mon Aug 7 2017 Frontal boundary continues to sink southward toward the region this afternoon. The combination of lift ahead of the front and very moist boundary layer has led to MVFR ceilings and scattered, albeit light, shower redevelopment. Short range model guidance has been rather inconsistent in the evolution of the weather over the next 24-36 hours and have thus trended mainly toward satellite/radar trends. Given the push with the front, have include a tempo period of thunder this aftn/early evening with near IFR ceilings. We may see an additional round of nocturnal development late tonight/early Tuesday similar to this morning and included another tempo group given the uncertainty with frontal placement. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...15 SHORT TERM...15 LONG TERM...RSB AVIATION...15 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Aug 7, 2:17 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 217 PM CDT Mon Aug 7 2017 ALZ001>010-016-TNZ076-096-097-081100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 217 PM CDT Mon Aug 7 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Scattered to numerous thunderstorms will continue into the evening and overnight hours, as a weak frontal boundary shifts south through the area. A few of these storms could become strong and produce gusty winds. Additionally, locally heavy rainfall is possible which may lead to instances of flash flooding in low lying and urban areas, especially south of the Tennessee River. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... A stalled frontal boundary just south of the area will keep isolated to scattered showers and thunderstorms in the forecast most of the upcoming week. A better chance of showers and thunderstorms develops again toward the end of the week and into the weekend as this boundary moves north over the area. Locally heavy rainfall will again be possible during this timeframe, possibly producing some flash flooding. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Aug 7, 3:38 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
338 PM CDT MON AUG 7 2017
ALZ010-072100-
De Kalb AL-
338 PM CDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEKALB COUNTY UNTIL
400 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 10 miles southwest of Trenton, moving east at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Henagar, Ider and Sulpher Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3465 8570 3473 8570 3475 8569 3475 8567
3479 8564 3481 8564 3483 8563 3485 8560
3485 8558 3465 8554
TIME...MOT...LOC 2038Z 266DEG 24KT 3475 8562
KDWSpecial weather statement, Aug 7, 5:42 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Huntsville AL 542 PM CDT MON AUG 7 2017 ALZ009-072330- Jackson AL- 542 PM CDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL 630 PM CDT... At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over Skyline, or 11 miles north of Scottsboro, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scottsboro, Hollywood, Skyline, Hytop, Martintown, Princeton, Estillfork, Fackler, Larkin and Hollytree. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3479 8626 3492 8622 3489 8586 3466 8592 TIME...MOT...LOC 2242Z 281DEG 11KT 3483 8611 AMP
Special weather statement, Aug 7, 5:49 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Huntsville AL 549 PM CDT MON AUG 7 2017 ALZ005>007-072315- Madison AL-Morgan AL-Limestone AL- 549 PM CDT MON AUG 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON... SOUTHEASTERN LIMESTONE AND CENTRAL MORGAN COUNTIES UNTIL 615 PM CDT... At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over Priceville, or 7 miles southeast of Decatur, moving east at 10 mph. Winds up to 40 mph and locally heavy rainfall is possible with this storm. Locations impacted include... Southern Huntsville, Decatur, Hartselle, Redstone Arsenal, Priceville, Triana, Morgan City, Huntsville International Airport, Somerville and Valhermoso Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3448 8702 3462 8702 3463 8654 3442 8657 TIME...MOT...LOC 2249Z 270DEG 10KT 3454 8687 AMP
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:47 PM CDT | Special Weather Statement | HUN | Cullman | 28 min |
| Aug 7, 5:42 PM CDT | Special Weather Statement | HUN | Jackson | 48 min |
| Aug 7, 5:49 PM CDT | Special Weather Statement | HUN | Morgan | 26 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.